Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Bernoulli related polynomials and numbers


Author: Ch. A. Charalambides
Journal: Math. Comp. 33 (1979), 794-804
MSC: Primary 10A40; Secondary 62E15
MathSciNet review: 521294
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The polynomials $ {\varphi _n}(x;a,b)$ of degree n defined by the equations

$\displaystyle {\Delta _a}{\varphi _n}(x;a,b) = \frac{{{{(x)}_{n - 1,b}}}}{{{b^{... ...ad {\text{and}}\quad {\Delta _b}{\varphi _n}(x;a,b) = {\varphi _{n - 1}}(x;a,b)$

where $ {(x)_{n,b}} = x(x - b)(x - 2b) \cdots (x - nb + b)$ is the generalized factorial and $ {\Delta _a}f(x) = f(x + a) - f(x)$, are the subject of this paper. A representation of these polynomials as a sum of generalized factorials is given. The coefficients, $ B(n,s)$, $ s = a/b$, of this representation are given explicitly or by a recurrence relation. The generating functions of $ {\varphi _n}(x;a,b)$ and $ B(n,s)$ are obtained. The limits of $ {\varphi _n}(x;a,b)$ as $ a \to 1$, $ b \to 0$ or $ a \to 0$, $ b \to 1$ and the limits of $ B(n,s)$ as $ s \to \pm \infty $ or $ s \to 0$ are shown to be the Bernoulli polynomials and numbers of the first and second kind, respectively. Finally, the generalized factorial moments of a discrete rectangular distribution are obtained in terms of $ B(n,s)$ in a form similar to that giving its usual moments in terms of the Bernoulli numbers.

References [Enhancements On Off] (What's this?)

  • [1] J. R. ABERNETHY, "On the elimination of the systematic errors due to grouping," Ann. Math. Statist., v. 4, 1933, pp. 263-277.
  • [2] L. Carlitz, A degenerate Staudt-Clausen theorem, Arch. Math. (Basel) 7 (1956), 28–33. MR 0074436 (17,586a)
  • [3] Ch. A. Charalambides, A new kind of numbers appearing in the 𝑛-fold convolution of truncated binomial and negative binomial distributions, SIAM J. Appl. Math. 33 (1977), no. 2, 279–288. MR 0446989 (56 #5305)
  • [4] Ch. A. Charalambides, Some properties and applications of the differences of the generalized factorials, SIAM J. Appl. Math. 36 (1979), no. 2, 273–280. MR 524501 (80j:33024), http://dx.doi.org/10.1137/0136022
  • [5] F. N. David and D. E. Barton, Combinatorial chance, Hafner Publishing Co., New York, 1962. MR 0155371 (27 #5305)
  • [6] C. C. GRAIG, "Sheppard's corrections for a discrete variable," Ann. Math. Statist., v. 7, 1936, pp. 55-61.
  • [7] CH. JORDAN, Calculus of Finite Differences, Chelsea, New York, 1960.
  • [8] M. G. KENDALL & A. STUART, The Advanced Theory of Statistics, Vol. 1, Hafner, New York, 1961.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10A40, 62E15

Retrieve articles in all journals with MSC: 10A40, 62E15


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1979-0521294-5
PII: S 0025-5718(1979)0521294-5
Keywords: Difference operator, generalized factorial, Stirling polynomials, Stirling numbers of the first and second kind, Bernoulli polynomials and numbers of the first and second kind, generating functions, probability factorial moments
Article copyright: © Copyright 1979 American Mathematical Society